Drought, Boyd
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Boyd forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
After a quiet end to the month of July, exceptionally dry weather prevailed through the majority of August and attributed to a historical drought across the Central Appalachians. For eastern Kentucky, the month began with abnormally/moderate drought (D0/D1) conditions in Boyd and Lawrence Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After a quiet end to the month of July, exceptionally dry weather prevailed through the majority of August and attributed to a historical drought across the Central Appalachians. For eastern Kentucky, the month began with abnormally/moderate drought (D0/D1) conditions in Boyd and Lawrence Counties. Under strong high pressure and daily afternoon temperatures stretching into the triple digit marks, soil conditions continued to dry out. By the middle of August, these two counties were expanded to a severe drought (D2) state.
Declining levels in irritation wells/ponds in August led to hauling of water for livestock across the area. Other impacts from this drought also included a crop yield loss reported across much of the Ohio River Valley as well as nearby hay shortages. Given the drying vegetation and above normal temperatures, brush fire activity also increased by the end of the second half of the month.
Exceptionally dry conditions stretched into September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 31, 8:42 PM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
942 PM EDT Wed Jul 31 2024
.SYNOPSIS...
Shower and thunderstorm chances remain throughout the work week
and into the weekend, with hot conditions through Friday.
Localized flash flooding possible through the week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 930 PM Wednesday...
Made a quick update to overnight PoPs and temperatures to
represent the latest trends. Otherwise, the rest of the forecast
remains on track, with ISOL showers/storms expected overnight
amid some developing river valley fog and stratus, primarily
in/near the higher terrain.
As of 530 PM Wednesday...
Made minor modifications to temperatures and dew points through
this evening to represent slightly warmer temperatures (low 90s
across the lowlands) and slightly lower dew points, translating
to heat indices currently in the mid to upper 90s across
portions of the Mid-Ohio Valley. Have seen some very isolated
showers and thunderstorms develop in the last hour or two across
eastern OH along a remnant outflow boundary. Further south,
isolated showers have developed in the last hour across central
WV, but much of the region remains dry at present. The main
focus will be continued watch of an MCS across central KY and
monitoring its approach towards our far western counties as it
continues to slowly shift ESE. The rest of the forecast remains
on track.
As of 210 PM Wednesday...
Active weather progressing through the Ohio Valley this
afternoon will bolster potential for storms here in the forecast
area a few hours after the issuance of this discussion. Main
uncertainty with today's convection forecast is where and when
the best potential for storms will be.
The afternoon cumulus field currently parked over the Central
Appalachians signifies enough instability is present to promote
and sustain storms, especially as temperatures climb into the
low 90s by the peak of the afternoon.
Looking upstream at how radar activity is faring depicts an
area of outflow driven convection that will bode close
monitoring over the next few hours, moving in an east-southeast
fashion away from Indianapolis. This has promoted isolated to
scattered shower and storm development, with the southern extent
of activity proving to be the stronger concentration of storms
as it remains nestled along a surface boundary stemming down
from the Upper Midwest. Another stationary front is also present
to the south of the CWA, which will be an additional area of
focus for storm development this afternoon and evening.
The northern quadrant of this outflow-driven activity seems to
be trending weaker as the boundary sprints further ahead, which
will what initially arrive first into our forecast area. If this
trend holds, then outside of storms clipping our Kentucky
counties from the southward driving MCS, we'll remain fairly
quiet with this round of activity. Current thinking is that
additional storms will fire up west of the Ohio River late this
evening, and that will be what will finally cross into our area.
While inconsistency amongst hi-res CAMs remains a challenge for
timing and coverage of storms today, overall trends speak to a
lesser threat than what previous model runs have suggested.
Opted to depict a chance (35-50%) for convection for late this
evening. Storms that do hold together and enter our area will
have the capability of damaging wind gusts and heavy downpours.
The stationary front is progged to lift north and reside near
the forecast area on Thursday, hoisting a greater chance for
afternoon convection. Another hot and unstable environment will
be present for storm production to prosper on Thursday, but will
once again be dictated by ongoing convective trends from
overnight into early Thursday morning.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 220 PM Wednesday...
Key Points:
* Chances for showers and thunderstorms Friday with a
disturbance.
* Some thunderstorms could contain damaging winds, hail and heavy
downpours.
* Localized flash flooding is possible.
Friday looks to be hot and sultry with disturbances taking aim at
the area ahead of a cold front. Chances for showers and
thunderstorms will remain across the area, increasing during the
afternoon with peak heating.
MesoNAM shows decent CAPE on Friday with values between 2,000 and
3,000 J/Kg for most, as well as a few spots exceeding 4,000
J/Kg. Shear looks lackluster though, so any storms that fire
will have difficulty staying alive. That said, still expecting
some damaging winds and maybe some hail with thunderstorms as
CAPE values will be high.
Precipitable water values look to be in the 1.50" and 1.75"
inch range, so heavy downpours could be possible. Localized
flash flooding could be a possibility, particularly for
locations that see repeated rounds of heavy rainfall. Elsewhere,
this will be dependent on how much rain is seen today and
Thursday.
Temperatures will be above normal on Friday, with the lowlands
seeing highs in the upper 80s and lower 90s and the mountains
remaining in the upper 70s to around 90 degrees. Dew points in
the 70s will provide an oppressive mugginess to the air.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 1258 PM Wednesday...
Cold front moves through with an upper-level trough on Saturday
allowing chances for scattered to widespread showers and
thunderstorms in the afternoon before it slides east in the
evening. Temperatures on Saturday look to be in the low to mid 80s
across the lowlands with the mountains remaining in the 70s to
low 80s.
Monitoring the potential for severe weather on Saturday, but at
this time the predictability remains low currently. Localized
flash flooding, however, will once again be the main concern
with higher precipitable water values, but this will be a
concern for areas that see a lot of rainfall today through
Friday.
Chances for showers and thunderstorms will stick around on
Sunday, but will not be as likely for most, except maybe along
the mountains. High pressure then moves in to start the work
week to keep most of us dry. Uncertainty will lie in a
stationary boundary that will set up to our north mid week,
reintroducing diurnal storm chances.
A warming trend will start on Sunday with highs nearing above
normal and remaining this way through the week. Highs in the
upper 80s and low 90s will be common each afternoon for the
lowlands.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 825 PM Wednesday...
Isolated showers and thunderstorms persist S/E of the Ohio
River this evening, with this trend expected to continue
throughout tonight. Heavier showers and any thunderstorms could
result in brief IFR/MVFR VSBY restrictions. Additionally, some
river valley fog and low stratus is expected to develop
throughout the night, primarily in/near the mountains and across
the deeper valleys of southeast WV and southwest VA. CRW/EKN
are the most likely terminals to experience restrictions later
tonight from fog and/or stratus. Fog and stratus will
lift/dissipate from ~ 11-13Z on Thursday morning. The chance
for ISOL to SCT showers/storms will continue throughout the day
on Thursday. Brief MVFR VSBY restrictions are possible, but
have been left out of the TAFs for the time being due to
location/timing uncertainty.
Light SW or calm flow is expected tonight, with light SW flow
throughout the day on Thursday. Gusty winds are possible with
any thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Restrictions from fog/stratus overnight may
vary from the forecast. Brief MVFR/IFR restrictions are
possible throughout the TAF period with any heavier showers or
thunderstorms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 08/01/24
UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
EDT 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H H H H H L M L H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H L L L L H
EKN CONSISTENCY H H H H H M L M M M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H L L H
AFTER 00Z FRIDAY...
Showers and thunderstorms could lead to brief IFR conditions
through Saturday. IFR also possible with fog/stratus Thursday
and Friday nights.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/LTC
NEAR TERM...MEK/GW
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...GWHazardous Weather Outlook National Weather Service Charleston WV 945 PM EDT Wed Jul 31 2024 KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-024>027-011145- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha- Roane-Mingo-Logan-Boone-Clay- 945 PM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central, southern and western West Virginia. .DAY ONE...Tonight. There is a risk of strong to isolated severe thunderstorms overnight. The main threats are damaging wind gusts and localized flash flooding, especially in low lying and flood prone areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a risk of severe thunderstorms for Thursday and Friday. The main threats are damaging wind gusts and localized flash flooding. A Heat Advisory may be needed for Thursday or Friday afternoon, with heat indices over 100 degrees. Localized flash flooding is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-VAZ003-004-WVZ009>011-017>020-028>034-039-040- 515>526-011145- Perry-Morgan-Athens-Washington-Dickenson-Buchanan-Wood-Pleasants- Tyler-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison- Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 945 PM EDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Tonight. There is a risk of strong to isolated severe thunderstorms overnight. The main threats are damaging wind gusts and localized flash flooding, especially in low lying and flood prone areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a risk of severe thunderstorms for Thursday and Friday. The main threats are damaging wind gusts and localized flash flooding. Active weather going into the weekend may cause localized flooding issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
711 PM EDT Wed Jul 31 2024
KYZ101-102-312345-
Greenup KY-Carter KY-
711 PM EDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GREENUP AND CARTER
COUNTIES THROUGH 745 PM EDT...
At 710 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rome to near Camp Dix to Triplett.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Gesling, Greenbo Lake, Oldtown, Letitia, Carter, Grahn,
Hopewell, Brushart, Warnock, Soldier, and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3833 8332 3834 8323 3842 8324 3847 8319
3849 8319 3855 8310 3866 8305 3866 8298
3844 8285 3819 8300 3820 8301 3820 8304
3818 8305 3823 8309 3827 8317 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2310Z 286DEG 23KT 3871 8333 3854 8325 3831 8339
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Charleston WV
746 PM EDT Wed Jul 31 2024
KYZ102-103-105-010015-
Boyd KY-Carter KY-Lawrence KY-
746 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOYD...NORTHWESTERN
LAWRENCE AND CARTER COUNTIES THROUGH 815 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carter Caves State Park, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Gesling, Webbville, Denton, Rush, Carter, Grahn, Willard, and
Hitchins.
This includes Interstate 64 in Kentucky between mile markers 155 and
176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3847 8312 3842 8300 3839 8297 3840 8295
3831 8272 3809 8291 3810 8292 3810 8291
3812 8289 3817 8292 3817 8298 3820 8301
3820 8304 3819 8305 3823 8309 3824 8313
3832 8325
TIME...MOT...LOC 2346Z 304DEG 22KT 3836 8311
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Charleston WV
819 PM EDT Wed Jul 31 2024
VAZ003-004-010045-
Dickenson VA-Buchanan VA-
819 PM EDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT DICKENSON AND WESTERN BUCHANAN
COUNTIES THROUGH 845 PM EDT...
At 818 PM EDT, Doppler radar was tracking strong thunderstorms along
a broken line extending from near Meta to Oven Fork. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, John Flannagan Lake, Big
Rock, Trammel, Clinchco, Nora, Hurley, McClure, Roseann, and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8255
3724 8245 3727 8235 3728 8234 3728 8232
3749 8204 3744 8194 3698 8230 3696 8236
TIME...MOT...LOC 0018Z 291DEG 29KT 3758 8240 3706 8280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Charleston WV
844 PM EDT Wed Jul 31 2024
WVZ015-027-010115-
Clay WV-Kanawha WV-
844 PM EDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KANAWHA AND
SOUTHWESTERN CLAY COUNTIES THROUGH 915 PM EDT...
At 844 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkview, or 10 miles northeast of Charleston, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clendenin, Pinch, Elkview, Glen, and Procious.
This includes Interstate 79 between mile markers 6 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3842 8156 3855 8152 3853 8129 3852 8127
3853 8125 3852 8116 3828 8122
TIME...MOT...LOC 0044Z 280DEG 18KT 3846 8149
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207946, 1207947.